Whoopsie

We met with our doctors last week.  After my face broke out in some horrible-looking rash for four days, I had HAD IT.  I mean…going bald is one thing, but looking like a poster-child for a teenage acne commercial was the final straw.  I was pissed.

So we went in.  They confirmed that the rash on my face was most likely steroid-related (as opposed to the one on my arm which is a “taxotere burn”) and I just wanted to scream.  These steroids!!  I mean like holy SHIT.  When something is worse than chemo, for crying out loud, that’s bad.  Right???  “You describe anything as “worse than chemo” and you’re pretty much winning that argument.

I had gone in expecting to fight about negotiate the steroid dose.  While chemo dosage is dependent on the size of the patient, it’s my understanding that the “pre-meds” are not.  Meaning that everyone gets the same amount of steroids before their first chemo.  I had found some doctor-written articles about how we needed to start personalizing the pre-meds (ya think??) and blah blah blah…

…but they opened negotiations with a half dosage of Decadron, plus tapering to avoid “the wall” I hit when I went off the first time.

I took their half-dosage and countered that they’d also have to reduce the IV steroids day-of.

Staredown.  They agreed.

Surprised at how quickly we were reaching agreement, I asked to see the details.  They sketched out a plan:  1 Decadron each morning and night for three days, then one pill a day for the next two days as a taper.

“No, No, No” I said.  “That’s what I did the first time…all you are doing is adding the pills to taper, which means I’m getting MORE steroids this time around.”

“No, No, No” they countered.  “For the first chemo, you took two pills each morning and night for three days, not one.”

Mike and I look at each other, shocked.

“Uh…” Mike says, looking like he’s about to laugh.  “No, I didn’t!!” I cut-in.  “Really.  I only took one at a time.”  I am 100 percent positive on this front – it was  Instagrammed, even.

photo (93)

“You cut your steroid doseage in half…accidentally?”  My doctors are incredulous.

Oops.

But in the end we all agreed that it was probably for the best, and that going forward, for Chemo #2, we are cutting the steroid dose in half AGAIN.

Yesssssss.

I can’t quit the steroids outright – with Chemo #2, there’s still some risk of allergic reaction (including, uh, LUNG SWELLING) but I’m feeling much better about this dose.  I’ll basically be getting a quarter of what is given to the normal population.  Which, given my history with most drugs….sounds about right.

My doctors also pointed out that despite my complaining of horrible jaw pain and headaches…I didn’t actually use the narcotics they prescribed.  Even when the motrin wasn’t working.  Oh.  Yeah.  That’s true.

And they also wondered how much of my Ativan (anti-depressant and anti-nasuea) I was taking.  Because…that probably would help with some of the insomnia and depression etc. etc. etc.

Yeah.  Well, see, I hate taking drugs…??  So I would only use those…in…extreme circumstances?

Extreme like chemotherapy?  Oh, uh, yeah.  Right.  Extreme like that.

Whoopsie.

So my new mantra (as dictated by my doctors) is going to be:  less steroids, more happy drugs.

Tomorrow the (quarter dose) of steroids start.  Wednesday it’s ON.  Chemo #2.

Bring. It.

About these ads
This entry was posted in Breast Cancer. Bookmark the permalink.

4 Responses to Whoopsie

  1. Cathy Gilsky says:

    You got this, Shana! I ended up taking a week of prednisone in between chemo infusions every single time because I’d break out in hives from bald head to toes. Looking back now, it seems forever ago. I can’t wait until you can say those words, too. Good luck this week!

  2. Jen says:

    You go, girl!

  3. sarahheyd says:

    You are my hero friend!! I love you!! Thinking of you tons this week. xoxo

  4. Amanda says:

    Shana, you are being so proactive – docs probably aren’t used to seeing that! YES to happy drugs!!! (Medicinal you-know-what is also allowed in some states, right?!?) You will be in my thoughts & prayers tomorrow & the days that follow. You got this.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s